Alert archive / Maryland / Flash Flood Warnings in 2019
Flash Flood Warning 23, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 11, 2019, 4:10 PM EDT for Baltimore County, Harford County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2019, 4:10 PM EDT (20:10 UTC)
- Expired
- Jul 11, 2019, 7:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Baltimore County, MD, Harford County, MD
The radar
The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:59 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 11, 2:59 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
259 PM EDT Thu Jul 11 2019
.SYNOPSIS...
A cold front will cross the region late today into early
Friday. The front will stall to the south late Friday into
Friday night. High pressure will build in over the weekend and
into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms continue to develop this afternoon in
a warm, moist, and unstable air mass. In spite of limited
insolation, MLCAPE near or greater than 2500 j/kg east of the
Blue Ridge. While shear modest (25-30 kt) it is sufficient to
assist in storm organization. Also plenty of low-level moisture,
with dewpoints in the lower-mid 70s. The biggest limiting
factor are poor mid- level lapse rates.
CAMs have been fairly consistent with today's evolution, and
have verified fairly well thus far. Thunderstorms have developed
along the Blue Ridge; these storms approaching I-95. A more
solid swath of showers/thunderstorms crossing the Appalachians.
It's this second area that will be reaching the I-95 corridor
toward the end of the evening commute and continue onto the
eastern shore by nightfall.
Given instability, shear, shortwave support, falling heights,
and surface convergence, thunderstorms likely to be strong if
not severe. Wet microbursts should be the primary concern.
These storms will also contain heavy rain areawide. PWATs
reaching 2 inches and continues to rise as moisture
advection/convergence continues. The ground is especially
saturated due to recent storms over DC and central/southern
MD. HREF 3-hr probability max near 3-4 inches, focused in the
metro corridor, where antecedent conditions are the most
saturated. This signal does extend southwest into the Shenandoah
Valley. A Flash Flood Watch in effect for most of the area; the
Hydrology section has additional information.
While the period of greatest concern will be through 8-9pm,
there will be enough moisture and support for
showers/thunderstorms to continue well into the evening before
tapering off overnight.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The surface front will be moving across and away from our region
early on Friday. This front will then stall to our south as upper
trough axis moves through during the day. This could enhance some
isolated showers and thunderstorms, but with cold air advection due
to NW flow, not very confident about it. However, CAMs due generate
scattered showers and thunderstorms on Friday and have left a chance
in the PoPs.
High pressure will build into the region on Saturday as the front
remains stalled well to our south allowing for dry conditions.
High temperatures both Friday and Saturday will be in the upper 80s,
near 90.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Late weekend into early next week look to stay relatively dry for
much of the area. A broad upper trough will be setup to our north,
slowly drifting east. A few weak shortwaves may bring some isolated
to scattered showers and storms during the afternoon hours each day
through at least Tuesday. Warm and humid conditions expected each
day, with highs into the upper 80s to low 90s.
Surface high pressure pushes offshore late Tuesday into Wednesday.
So warmer and more humid on Wednesday, with scattered showers and
storms possible. However, the remnants of Barry may impact the
region by mid-week, so that will be something to keep an eye on over
the coming days.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected into early afternoon. Showers and
thunderstorms will overspread the terminals this afternoon and
evening. There are several periods of possible precipitation,
which makes TAF timing problematic. For now, have focused a TSRA
mention in the 21-00 UTC time frame...which does not preclude
a thunderstorm at any air field prior to or after that period.
Significant but brief flight restrictions likely in vicinity of
thunderstorms. These thunderstorms also may contain strong wind
gusts. However, challenges in timing preclude forecasting
restrictions at this time. Those amendments will occur when it
becomes clear.
VFR conditions return Friday with a front stalled to our south
and possible showers and thunderstorms near CHO. High pressure
builds in on Saturday with drier conditions.
Expecting primarily VFR conditions on Sunday and Monday, as high
pressure builds into the region. Could see showers and storms in the
afternoon on both days, thanks to a few upper-level disturbances, so
this may result in sub-VFR conditions at times.
&&
.MARINE...
A Small Craft Advisory is in effect for this afternoon into
this evening due to gradient winds. Latest marine obs indicate
that gusts reaching 20 kt on the Bay. Special Marine Warnings
also are anticipated this afternoon and evening as thunderstorms
crossing the waters will contain strong wind gusts.
Winds are expected to remain below criteria Friday, with maybe a
shower over the southern MD waters Friday due to a stalled front to
our south. Winds are expected to remain below criteria Saturday with
weak high pressure building in from the west.
Winds remain below SCA criteria throughout the long term period.
However, given the chance for afternoon showers and storms each day,
could potentially see brief period of gust winds with any storms
that manage to make it to the waters.
&&
.HYDROLOGY...
A warm and moist air mass will support continued thunderstorm
development over the region. These showers and thunderstorms
have already begun, and will only become more numerous through
the day. Supporting factors for heavy rain include: 1) PWATs
around and over 2 inches, 2) the potential for slow
moving/training storms per low MBE vectors, 3) the high
probabilities of QPF over 3 inches from HREF ensemble max and
neighborhood probs, 4) saturated ground due to antecedent
conditions caused by recent rainfall.
The ground across the metro areas has been primed for
additional flooding, and that's exactly where the signals are
the highest. However, Flash Flood Guidance west of the Blue
Ridge also low, and the signal for heavy rain does stretch west
into the Shenandoah Valley. Therefore, the Flash Flood Watch
includes most areas west of the Blue Ridge through 8pm and the
Baltimore-Washington area through 2am.
Observations thus far suggest that thunderstorms this afternoon
have provided an inch or two of rain in less than an hour.
Thus, the signals in guidance of 3 inches or so of rain appear
to be reasonable. Since the greatest signal coincides with the
lowest guidance...and that's also in an urbanized area...there
is cause for concern of significant flooding.
Mesoscale Precipitation Discussion 0582 from the Weather
Prediction Center also addresses these concerns.
&&
.TIDES/COASTAL FLOODING...
Persistent southeast to southerly winds ahead of an approaching cold
front later tonight will keep tidal anomalies a little higher than
usual. Current trends show that tides near Baltimore, particularly
the northwest Patapsco River, Annapolis, and the DC Southwest
Waterfront will come close to minor flood stage overnight.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Friday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Friday for MDZ003>006-011-013-
014-016>018-503>508.
VA...Flash Flood Watch until 2 AM EDT Friday for VAZ052>054-505-506.
Flash Flood Watch until 8 PM EDT this evening for VAZ025>031-
503-504.
WV...Flash Flood Watch until 2 AM EDT Friday for WVZ051>053.
Flash Flood Watch until 8 PM EDT this evening for WVZ050-055-
501-502-504>506.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
ANZ530>543.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS/IMR
LONG TERM...CJL
AVIATION...HTS/IMR/CJL
MARINE...HTS/IMR/CJL
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...KLWHazardous weather outlook, Jul 11, 12:24 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1224 PM EDT Thu Jul 11 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121630- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1224 PM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered to numerous slow-moving thunderstorms will cross our area this afternoon and evening. These storms may cause localized flash flooding. A Flash Flood Watch is in effect this afternoon through tonight. In addition, a few storms could be strong to severe with isolated damaging winds as the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-121630- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1224 PM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Scattered to numerous slow-moving thunderstorms will cross our area this afternoon and evening. A Flash Flood Watch is in effect for most of the area. In addition, a few storms could be strong to severe with isolated damaging winds as the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible this afternoon and evening.
In the hours before
Local storm report, Jul 11, 3:08 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT THU JUL 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 1 S RIDGELEY 39.63N 78.77W
07/11/2019 ALLEGANY MD 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF W. ELDER ST. AND CANAL
PARKWAY
&&
EVENT NUMBER LWX1905141
KLWLocal storm report, Jul 11, 3:09 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT THU JUL 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 3 E ELLERSLIE 39.72N 78.72W
07/11/2019 ALLEGANY MD 911 CALL CENTER
TREE DOWN ALONG VALLEY RD NE SOUTH OF THE MASON-DIXON
LINE
&&
EVENT NUMBER LWX1905142
KLWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:57 AM EDT | Small Craft Advisory | LWX | 18 hr | |
| Jul 11, 4:18 AM EDT | Flash Flood Watch | LWX | Arlington, Clarke, Fairfax, Frederick, Highland, Loudoun and 11 more | 15 hr |
| Jul 11, 12:00 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 11, 2:53 PM EDT | Areal Flood Warning | LWX | Highland | 115 min |
| Jul 11, 3:10 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 50 min |
| Jul 11, 3:12 PM EDT | Special Marine Warning | LWX | 63 min | |
| Jul 11, 3:18 PM EDT | Areal Flood Warning | LWX | Rockingham, Shenandoah | 2 hr |
| Jul 11, 3:38 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jul 11, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 45 min |
| Jul 11, 4:11 PM EDT | Special Marine Warning | LWX | 110 min | |
| Jul 11, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Rappahannock | 21 min |
| Jul 11, 4:32 PM EDT | Areal Flood Warning | LWX | Fauquier, Rappahannock | 3 hr |
| Jul 11, 5:05 PM EDT | Special Marine Warning | LWX | 57 min | |
| Jul 11, 5:12 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 11, 5:14 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William | 46 min |
| Jul 11, 5:24 PM EDT | Flash Flood Warning | LWX | Greene, Madison, Orange | 2 hr |
| Jul 11, 5:49 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jul 11, 6:07 PM EDT | Severe Thunderstorm Warning | LWX | King George, Spotsylvania, Stafford, City of Fredericksburg | 38 min |
| Jul 11, 6:08 PM EDT | Special Marine Warning | LWX | 112 min | |
| Jul 11, 6:13 PM EDT | Areal Flood Warning | LWX | Fairfax | 3 hr |
| Jul 11, 6:33 PM EDT | Special Marine Warning | LWX | 61 min | |
| Jul 11, 7:03 PM EDT | Special Marine Warning | LWX | 42 min | |
| Jul 11, 7:49 PM EDT | Special Marine Warning | LWX | 56 min | |
| Jul 11, 2:11 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 49 min |
| Jul 11, 3:57 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 48 min |
| Jul 11, 3:59 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Montgomery, Prince George's | 46 min |
| Jul 11, 4:23 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 52 min |
| Jul 11, 4:40 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Jul 11, 4:47 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 43 min |
| Jul 11, 4:59 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 3 hr |
| Jul 11, 6:34 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 56 min |
| Jul 11, 7:30 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 45 min |
| Jul 11, 7:33 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford, City of Baltimore | 5 hr |
| Jul 11, 1:40 PM EDT | Flash Flood Warning | LWX | Grant, Pendleton | 4 hr |
Nearby
Flash Flood Warnings in Maryland, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.